Dr. Sharon Orrange - July 26, 2017
Tinnitus, or ringing in the ears, is a perception of sound in one or both ears in the absence of an external source. It’s often described by patients as buzzing, ringing, or whooshing.
Tinnitus can be a continuous sound or occur intermittently and while there is often no known cause, there are a handful of medications that can contribute. “Ototoxic medications” are those that may damage the inner ear. See More
Dr. Sharon Orrange - July 18, 2017
Medications are a common offender when it comes to lower extremity edema, either as the cause or as a factor that can make it worse. Swelling in the lower legs from fluid in the tissues—lower extremity edema—is a familiar complaint among patients. Imprints from your socks, puffy legs and feet so you can’t put your shoes on, or swelling so that you can make an indent with your thumb (pitting edema) may lead you to wonder what’s going on. See More
Dr. Sharon Orrange - April 12, 2017
Sciatica is the term for pain radiating from the low back down the back/side of your leg, sometimes with tingling. The most common cause of sciatica is a bulging or herniated disc. It affects up to 40% of adults at some point in their lives—and there is conflicting information out there on the best option for relief.
Similar to any chronic low back pain, the first place to start is with NSAIDs like naproxen (Aleve) or ibuprofen (Advil or Motrin) along with physical therapy. See More
Dr. Sharon Orrange - February 22, 2017
Esophagitis is the term for irritation and injury to the mucosal lining of the esophagus. Medications are a common culprit and medication-induced esophagitis will give you pain behind the sternum (retrosternal pain) or heartburn 60% of the time. Other symptoms include pain with swallowing or the sensation of food getting stuck in your throat. Medications that irritate the esophagus usually cause the problem at the spot of esophageal narrowing. See More
Dr. Sharon Orrange - May 10, 2016
Not all big toe pain is gout—but you may have been hearing more about it recently. The prevalence of gout has increased greatly over the past 30 years.
So what is gout, why do we get it, and how can you get rid of it?
Why more gout? There is more gout for three main reasons: we live longer, more people have high blood pressure and diabetes, and common medications like aspirin and diuretics increase the risk of gout. See More
Dr. Sharon Orrange - February 16, 2016
Only a third of people who have acute back pain see their doctor. In some ways this is good news—it implies that most improve on their own. If you have new onset back pain, (that you’ve been experiencing for less than 4 weeks), here some OTC and prescription medication options that can help you.
- Nonsteroidal anti-inflammatory drugs (NSAIDS). You will see more improvement of your symptoms after 1 week of taking NSAIDS than taking nothing. See More
Dr. Sharon Orrange - July 16, 2015
Update July 2015: The FDA is strengthening the existing black box warning on all prescription and over-the-counter NSAIDs. The current warning has been in place since 2005, but based on a recent review, the labeling will be updated with new information and stronger language. You should know that there is greater risk at higher doses, and there may be an increased risk of heart attack or stroke as early as the first weeks of use. See More
Dr. Sharon Orrange - July 13, 2015
You probably already know that many prescriptions have side effects. Most are mild—annoying issues like nausea or sleepiness that are inconvenient at worst. Others, however, can be deadly.
A very small number of medications are responsible for the majority of adverse side effects and hospitalizations from harmful drug reactions. How bad are these drugs? Between 2007 to 2009, almost 100,000 patients older than 65 had emergency hospitalizations for dangerous drug reactions, and almost 20,000 people die from prescription drug overdoses annually. See More
Dr. Sharon Orrange - December 02, 2013
With the holidays comes more drinking. You will be buried in folk remedies for hangover but you want to know what has actually been studied, what actually works when compared to folks doing nothing (or taking a placebo).
First, know what does NOT cause a hangover. A hangover is not an electrolyte imbalance, not lactate, not ketones and, this will surprise you, markers of dehydration (e.g., vasopressin) are not significantly related to hangover severity. See More
The GoodRx Pharmacist - August 22, 2013
Have you had a minor sprain, strain, or muscle ache that took some time to heal? Minor musculoskeletal injuries are a common complaint for many people. These injuries can affect your muscles, tendons, ligaments, cartilage, or bones. Your GoodRx pharmacist’s advice: get some RICE!
Minor aches, sprains and strains occur due to a variety of reasons. These can include hyperextensions, twists, blunt trauma, and many other causes. See More